Indiana, 2020

Hail and Lightning Strike in Indiana, May 3, 2020

May 3, 2020 · NWS IND · 3 events in 2 counties and zones

A complex of thunderstorms moved across Illinois during the late evening hours of May 2nd and crossed in to west central Indiana after midnight. These storms brought some large hail to Sullivan and Greene counties before becoming sub-severe as they continued further into the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A complex of thunderstorms moved across Illinois during the late evening hours of May 2nd and crossed in to west central Indiana after midnight. These storms brought some large hail to Sullivan and Greene counties before becoming sub-severe as they continued further into the state. As the storms neared the Indianapolis area, lightning caused 2 fires in Hendricks county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 2, 10:32 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 2, 10:32 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1132 PM EDT Sat May 2 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 243 PM EDT Sat May 2 2020

A series of cold fronts will bring frequent rain chances through
next week. Near normal temperatures will give way to below normal
readings by mid-week.

&&

.NEAR TERM /Rest of Tonight through Sunday/...
Issued at 1014 PM EDT Sat May 2 2020

Development of scattered thunderstorms upstream in Illinois has
begun. CAMs continue to show this getting more robust and more
widespread over the next few hours as it moves into central Indiana.
Still looks like some potential for a couple of strong to possibly
severe storms, with the going forecast for the overnight hours
pretty much on track. Made some minor tweaks to hourly PoPs and
cloud cover for the next couple of hours to better match current
conditions, but trends are still right on. Previous discussion
follows..

However, it will take the arrival of some upper energy to provide
the extra lift needed to generate more widespread showers and
thunderstorms. At the moment it looks like near or south of the I-70
corridor will be the focus for the most widespread convection, as
the front should remain near there when the upper energy arrives.

Will go categorical PoPs this area, with likely PoPs most other
areas. With the potential for repeated rounds of rain, locally
heavy rainfall is possible near and south of I-70. A strong to
locally severe storm is possible, but confidence is not high in
this given time of day and overall severe parameters.

The upper support will leave the area early Sunday morning, so
will only have chance category or lower PoPs then, with the
highest PoPs south. Some additional support will arrive late
morning into early afternoon, but by then the front will be south
of the area. Will have some low likely PoPs far south with this.

As the front continues to sink south Sunday afternoon, PoPs will
end from north to south.

The NBM looks reasonable for temperatures.

&&

.SHORT TERM /Sunday Night through Tuesday/...
Issued at 347 PM EDT Sat May 2 2020

It now appears likely that all precip should be out of the area by
the start of the short term period as the front sags south of the
area. A warm front will lift toward the area from the southwest on
Monday afternoon into early Tuesday and require some shower
chances, and perhaps a few rumbles of thunder Monday night.

Temperatures will be a bit cooler to start the week but still
pleasant. Blend looks acceptable.

&&

.LONG TERM /Tuesday Night through Saturday/...
Issued at 347 PM EDT Sat May 2 2020

Additional disturbances in rapid succession will require more
chances for showers mid and then late week, with brief breaks in
between and at the end of the period. Temperatures will gradually
be falling, and may drop off the proverbial cliff for a few days
just after the end of the forecast period into the first few days
of the second week of the month.

Blend temperatures were acceptable and required only minor
adjustments.

&&

.AVIATION /Discussion for 030600z TAF issuance/...

Issued at 1130 PM EDT Sat May 2 2020

Showers and some thunderstorms will overspread the sites early in
the TAF period. Lower confidence on thunder at KLAF and may leave
out or only include a VCTS for a brief period. At the other sites
will go with a prevailing VCTS and tempo in some thunder based on
timing the thunderstorms moving in from Illinois as well as
looking at the high resolution guidance. Overall sites will be
running VFR but could see some MVFR and lower in the heavier
showers/storms and may tempo this in as well. Winds are light and
either variable or southwesterly to start but will turn to
northwesterly through the overnight as the cold front sinks south
through the sites. Could see some MVFR ceilings develop at KBMG
and south of there during the early morning hours for a few hours,
but then VFR should arrive for the remainder of Sunday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50/CP
SHORT TERM...Nield
LONG TERM...Nield
AVIATION...CP
Hazardous weather outlook, May 2, 9:06 PM EST, 3 hours 16 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Indianapolis IN
1006 PM EDT Sat May 2 2020

INZ021-028>031-035>049-051>057-060>065-067>072-040145-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
1006 PM EDT Sat May 2 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a MARGINAL RISK for severe thunderstorms tonight.

Hazards: Lightning, Large Hail, Damaging wind gusts, heavy rain.

Timing: Thunderstorms possible any time. Best chances for strong to
severe storms is around 11 pm to 4 am.

Discussion: Thunderstorms are expected to develop tonight as a cold
front approaches the area. An isolated severe storm is possible.
Impacts include lightning and hail related damage and injuries...wind
damage to trees...power lines and structures...and heavy rain
resulting in isolated brief flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms are possible on Sunday. Severe storms are not
expected...but lightning is a threat from any thunderstorm.
Thunderstorms are also possible on Monday night through Tuesday night
and again on Thursday night. Cloud to ground lightning, brief heavy
rain and gusty winds are possible.

Discussion: Some moisture lingering near a cold front will bring
chances for showers and thunderstorms to central Indiana on Sunday.
The passage of another upper disturbance will bring more chances for
thunderstorms to the area Monday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely but cannot be ruled out after 11 pm.

.STORM MOTION STATEMENT...

The expected storm motion today is from the west around 35 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 2, 11:52 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1252 AM EDT Sun May 3 2020

INZ045-051>053-060-061-030530-
Owen IN-Clay IN-Putnam IN-Greene IN-Vigo IN-Sullivan IN-
1252 AM EDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR VIGO...NORTHERN SULLIVAN...
CLAY...WESTERN OWEN...NORTHWESTERN GREENE AND SOUTHWESTERN PUTNAM
COUNTIES UNTIL 130 AM EDT...

At 1251 AM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Oliver to near Casey, Illinois.
Movement was east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Jasonville, Worthington,
Shelburn, Prairieton, Prairie Creek, Farmersburg, Seelyville,
Knightsville, Clay City, Hymera, Fairbanks, Harmony, Staunton,
Carbon, Center Point, Riley and Reelsville.

LAT...LON 3917 8764 3917 8762 3918 8762 3920 8759
      3922 8757 3924 8758 3925 8757 3925 8760
      3928 8761 3930 8760 3931 8762 3934 8758
      3934 8756 3935 8754 3935 8753 3957 8753
      3961 8691 3907 8698 3915 8765
TIME...MOT...LOC 0451Z 267DEG 45KT 3952 8772 3925 8790

KH

The radar

The Indianapolis radar (KIND), 108 km away, was scanning. The volume nearest the first event began at 05:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning. Local standard time, as filed.

Hail, Sullivan

When
May 3, 12:22 AM EST
Where
Sullivan County, 1.75 mi NE of Wilfred
Measured
1 in hail
Reported by
911 Call Center
Coordinates
39.200, -87.350

Hail, Sullivan

When
May 3, 12:32 AM EST
Where
Sullivan County, 1.28 mi ENE of Caledonia
Measured
1 in hail
Reported by
911 Call Center
Coordinates
39.110, -87.310

Lightning, Hendricks

When
May 3, 1:00 AM EST
Where
Hendricks County, 4.33 mi NE of Brownsburg
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
39.887, -86.334

Lightning is believed to be the cause of two house fires in Hendricks County early Sunday morning. The first happened on Reel Creek Lane in Brownsburg at around 2 a.m. Fire crews say nobody was hurt in the incident, and the family living in the home is not expected to be displaced.

The other fire happened on Beale Street in Plainfield just before 5 a.m. That fire was mostly contained to the exterior of the building. No injuries were reported, however, officials say the family was displaced by the blaze.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879971, 879972, 879973.